Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 178, NWS Wichita, KS

July 25, 1995Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 25, 1995, 8:42 PM CDT for Butler County, Kansas. It was in force for 63 min.

The area

The counties it named.

The facts

Issued
Jul 25, 1995, 8:42 PM CDT (01:42 UTC)
Expired
Jul 25, 1995, 9:45 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Butler County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1899 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2245 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 260151 RRA
SVRICT
KSC015-260245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CDT TUE JUL 25 1995

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  945 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL KANSAS

   ...BUTLER COUNTY

AT 841 PM...RADAR INDICATED A SEVERE THUNDERSTORM LOCATED 25 MILES
NORTHWEST OF ELDORADO. THE STORM WAS MOVING SOUTHEAST AT 25 MPH AND WILL
REACH WHITEWATER AND TOWANDA BY 915 PM.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

K IRKWOOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:11 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jul 25, 3:11 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT TUE JUL 25 1995

NO SIGNIF CHANGES...

18Z SFC MAP INDCTS TROF/WK DRYLINE OVR WRN KS.  VRY HI DWPTS OVR ERN
1/2 KS W/ ICT DWPT 75 DEG.  CDFNT STILL BACK UP OVR NRN NE W/ LO PRES
OVR SERN SD.  CURRNT 88D DEPICTS SCT RW/TRW OVR N CENT KS GENL MOVG
EAST. MEAN FLOW WILL SHOULD MOVE THIS ESE.

FOR THIS EVENING AND OVERNITE...UA TROF OVR PLAINS STATES NEXT 24 HRS.
GRIDD DATA: 500MB DEPICTS DECENT SHTWV AND COLD POCKET OF -12 OVR ERN
KS/WRN MO. 700MB DEPICTS DECENT DRYING OVRNITE ADDING TO
DESTABLIZATION.  850MB RH INCR TO 12C+ TONITE W/ SSW FLOW.  THEREFORE
THINK PCPN WILL START SOMETIME DURING THE EARLY EVENING HRS WITH GOOD
POTENTIAL FOR OVRNITE TRW.  WITH WBZ AROUND 10K FT AND SLIGHTLY
HIER...WOULD EXPECT SVR THREAT TO BE MAINLY WNDS.  FOR TEMPS TMRW
DECIDED TO GO BASICALLY W/ FWC AS WITH MOISTURE MOVING EAST AND STRONG
WAA ALOFT...SHOULD BEGIN ANOTHER TREND TOWARDr DRY AND HOT.

RSL 68/100 40  SLN 68/100 40
ICT 72/100 30  HUT 72/100 30
CNU 72/95  42

RENO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:12 PM CDTSevere Thunderstorm WarningICTEllsworth63 min
Jul 25, 7:15 PM CDTSevere Thunderstorm WarningICTWilson60 min
Jul 25, 7:22 PM CDTSevere Thunderstorm WarningICTMcPherson68 min
Jul 25, 8:20 PM CDTSevere Thunderstorm WarningICTReno55 min
Jul 25, 8:47 PM CDTSevere Thunderstorm WarningICTCowley58 min
Jul 25, 9:28 PM CDTSevere Thunderstorm WarningICTGreenwood62 min
Jul 25, 9:54 PM CDTSevere Thunderstorm WarningICTElk41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.